Question of the Week # 185

185) A 65 year old woman is evaluated in your office for lower extremity swelling and weakness. She reports difficulty speaking for the past three months. Her past medical history is significant for renal insufficiency and hypertension that was diagnosed 6 months ago. A TSH level that was obtained 3 weeks ago was normal. She smokes cigarettes, about 1 pack per day for the past 35 years. Her medications include Lisinopril and Hydrochlorthiazide. On physical examination, her heart rate and rhythm are regular. Lungs are clear to auscultation. She has gross edema of the lower extremities. There is no extremity weakness. Head and neck examination reveals findings as shown below:

Which of the following is most likely to be abnormal in this patient?

A) Free thyroxine

B) Serum immunoelectrophoresis

C) Rheumatoid factor

D) ACE Level

E) Bradykinin level

8 Responses

  1. bbbbb

  2. If you know the MOA of ace – this is a no brainer
    Bradykinin

    • Unfortunately, bradykinin is a wrong answer. ACEI may cause angioedema but the diagnosis is not based on Bradykinin levels. ACEI induced angioedema is acute where as the tongue swelling described in this question is chronic ( 3 months duration). You can not expect a person to have angioedema for 3 months and still be alive.
      The most appropriate answer is amyloidosis. Serum immunoelectrophoresis may reveal monoclonal gammopathy and is a supportive evidence for amyloidosis.

      • common Dr your imagination is great but being realistic –this Pt big swollen tong – for 3 months (how could she eat) you think that a Pearson will wait 3 months with a tong this size — and only have difficulty speaking; she will not only have problems with speaking, eating, sleeping, difficulty breathing and will look abnormally deformed face presentation –I like your questions but this one needs some work sorry but you need to modify your question not only your answer is wrong even your quesiton —

      • Tongue swelling is progressive not acute buddy ! 🙂 that’s the whole point

  3. B…………

  4. ACEI inhibits ace — degrades bradykinin–so bradykinin accumulates in the blood and tissue — cause — angioedema!

    Check bradykinin level — it is high !

    My answer –E
    Plz post

  5. ace inhibitors reduce the metabolism of bradikynin along with inhibiting ACE. so bradikinin levels rise, this causes NO mediated vasodilatation, decreasing peripheral resistance. so there can be swelling of the tongue and pedal edema.
    my answer bradikinin.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: